Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 159, NWS Grand Forks, ND

August 3, 2016Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2016, 7:55 PM CDT for Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2016, 7:55 PM CDT (00:55 UTC)
Expired
Aug 3, 2016, 9:00 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kittson County, MN, Marshall County, MN, Roseau County, MN, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 8:20 PM CDTHAIL 1.52 S Hamilton, NDQUARTER TO PING PONG BALL SIZED HAIL FELL ACROSS CENTRAL HAMILTON TOWNSHIP... IN VERY HEAVY RAIN AND STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 3:38 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS53 KFGF 040055
SVRFGF
MNC069-089-135-NDC067-099-040200-
/O.NEW.KFGF.SV.W.0159.160804T0055Z-160804T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
755 PM CDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHWESTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA...
  PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTHEASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 900 PM CDT

* AT 754 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR PEMBINA TO NEAR GARDAR...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PEMBINA AND ST. VINCENT AROUND 800 PM CDT. 
  NOYES AROUND 805 PM CDT. 
  ST. THOMAS...AUBURN AND HUMBOLDT AROUND 810 PM CDT. 
  ORLEANS AROUND 815 PM CDT. 
  CASHEL AROUND 820 PM CDT. 

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 176 AND 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
MINNESOTA...AND NORTHEASTERN NORTH DAKOTA.

LAT...LON 4839 9657 4844 9798 4900 9768 4900 9595
TIME...MOT...LOC 0054Z 269DEG 47KT 4898 9737 4856 9779 

HAIL...1.00IN
WIND...60MPH
 
$$

KNUTSVIG
2 follow-up statements
603 
WWUS53 KFGF 040140
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT WED AUG 3 2016

MNC069-089-135-NDC067-099-040200-
/O.CON.KFGF.SV.W.0159.000000T0000Z-160804T0200Z/
KITTSON MN-ROSEAU MN-MARSHALL MN-PEMBINA ND-WALSH ND-
840 PM CDT WED AUG 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR KITTSON...NORTHWESTERN ROSEAU...NORTHWESTERN MARSHALL...EASTERN
PEMBINA AND NORTHEASTERN WALSH COUNTIES...

AT 840 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CARIBOU TO DRAYTON...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  CARIBOU AROUND 845 PM CDT. 
  KENNEDY AND DONALDSON AROUND 900 PM CDT. 

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 176 AND 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
MINNESOTA...AND NORTHEASTERN NORTH DAKOTA.

LAT...LON 4844 9784 4900 9729 4900 9595 4839 9657
TIME...MOT...LOC 0140Z 266DEG 35KT 4899 9649 4859 9718 

HAIL...1.00IN
WIND...60MPH
 
$$

KNUTSVIG
971 
WWUS53 KFGF 040200
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT WED AUG 3 2016

MNC069-089-135-NDC067-099-040209-
/O.EXP.KFGF.SV.W.0159.000000T0000Z-160804T0200Z/
KITTSON MN-ROSEAU MN-MARSHALL MN-PEMBINA ND-WALSH ND-
900 PM CDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR KITTSON...NORTHWESTERN
ROSEAU...NORTHWESTERN MARSHALL...EASTERN PEMBINA AND NORTHEASTERN
WALSH COUNTIES WILL EXPIRE AT 900 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
MINNESOTA...AND NORTHEASTERN NORTH DAKOTA.

LAT...LON 4844 9784 4900 9729 4900 9595 4839 9657
TIME...MOT...LOC 0159Z 269DEG 47KT 4899 9649 4859 9718 

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:36 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 3, 6:36 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
636 PM CDT WED AUG 3 2016

.UPDATE...
Issued at 636 PM CDT Wed Aug 3 2016

Only show in town right now is a large tstm cell up over Towner
County in ND. Storm chasers have been watching it for quite some
time now. This cell has been very slowly drifting east. Main
question is if and when additional storms fire along the line.
High resolution models still show additional development expanding
southward through the evening, due to the low level jet. So will
continue to monitor.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Aug 3 2016

A low pressure system currently digging into northwest ND will
slide eastward along the CanAm border through the late
afternoon and evening hours. Deep layer moisture advection and
surface heating ahead of this system has /by 3pm/ developed a
broad area of quite unstable air with surface and mixed layer
CAPE exceeding 4000 j/kg and minimal CIN across central eastern
ND. RUC13 and HRRR versions are all indicating high degree of low
level /0-2 km VGP/ spin potential and instability which would
support rapid sub-cloud ascent and increased tornadic potential.
Shear profiles shud support strong overall updraft and the ability
of supercell development and maintenance.

Storms should clear from eastern ND by midnight and decrease in
intensity over northwest MN during the late overnight hours.
Somewhat cooler and drier westerly flow will develop on
Thursday.. with scattered showers are possible along the CanAm
border Thursday afternoon... mainly in backwash instability.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Aug 3 2016

The period will begin quiet as surface low pressure moves away from
the area and towards Hudson Bay. Upper ridging will build into the
Plains states as slightly cooler and drier Canadian air works its way
southward. Temperatures to end the work week and start the weekend
look to top out slightly below normal with values mainly in the mid
to upper 70s and gradually into the lower 80s.

The upper ridge begins breaking down late Sunday as an upper low
strengthens across the Pacific northwest. Models disagree a bit on
the timing and strength of this feature with the GFS much stronger
and more pronounced than the ECMWF. Regardless, several waves are
progged to move through the southwest flow ahead of this system
allowing precipitation chances to return by late Sunday/early
Monday. At this time, not able to confidently pick out the timing of
the strongest waves so generally went with slight chance/chance PoPs
through Wednesday.

Temperatures for the second half of the period will be just a tad
warmer with highs in the upper 70s across the north and low to mid
80s in the south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 636 PM CDT Wed Aug 3 2016

Tried to indicate the best time frame for tstms at each of the TAF
sites. These should clear KDVL first, but may take well into the
evening to clear the other sites. There has not been much for tstm
activity yet, but models are indicating more coverage through the
evening. West winds look quite gusty on Thursday.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Gust
LONG TERM...Lee
AVIATION...Godon
Hazardous weather outlook, Aug 3, 8:57 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 AM CDT WED AUG 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041400-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
857 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS
AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES
POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE
AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE
OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND
MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO
THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK
FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY
STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY
AFTER A QUIET WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK/LEE

In the hours before

Local storm report, Aug 3, 7:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       ROCKLAKE                48.79N 99.25W
08/03/2016  U0.00 INCH       TOWNER             ND   BROADCAST MEDIA

            HEAVY RAIN AND STREET FLOODING REPORTED.

&&

GGUST
Local storm report, Aug 3, 7:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HEAVY RAIN       3 W BISBEE              48.63N 99.44W
08/03/2016  U0.00 INCH       TOWNER             ND   TRAINED SPOTTER

            DITCHES FLOWING FULL WITH WATER BEGINNING TO RUN UP ON
            HIGHWAY 66.

&&

GGUST
Local storm report, Aug 3, 7:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             LANGDON                 48.76N 98.37W
08/03/2016  E1.00 INCH       CAVALIER           ND   TRAINED SPOTTER

            QUARTER SIZED HAIL AND SMALL WITH HEAVY RAIN

&&

SPEICHER
Local storm report, Aug 3, 7:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             10 W MINNEWAUKAN        48.07N 99.47W
08/03/2016  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

            QUARTER SIZED HAIL AND SMALL WITH HEAVY RAIN

&&

SPEICHER
Local storm report, Aug 3, 7:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
742 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             10 W MINNEWAUKAN        48.07N 99.47W
08/03/2016  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

            QUARTER SIZED HAIL AND SMALLER WITH HEAVY RAIN

&&

SPEICHER
Local storm report, Aug 3, 7:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 W BISBEE              48.63N 99.47W
08/03/2016                   TOWNER             ND   TRAINED SPOTTER

            TRANSFORMER LINES AND POWER POLES DOWN. TIME ESTIMATED.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:04 PM CDTFlash Flood WarningFGFTowner3 hr
Aug 3, 7:15 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh60 min
Aug 3, 7:29 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner, Walsh46 min
Aug 3, 7:38 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey52 min
Aug 3, 8:14 PM CDTSevere Thunderstorm WarningFGFRamsey61 min
Aug 3, 8:19 PM CDTTornado WarningFGFRamsey41 min
Aug 3, 8:24 PM CDTTornado WarningFGFBenson, Eddy51 min
Aug 3, 9:13 PM CDTTornado WarningFGFEddy, Nelson47 min
Aug 3, 9:54 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele20 min
Aug 3, 10:12 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele48 min
Aug 3, 10:22 PM CDTSpecial Weather StatementFGFGrand Forks53 min
Aug 3, 10:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks61 min
Aug 3, 11:01 PM CDTFlash Flood WarningFGFGrand Forks2 hr
Aug 3, 11:16 PM CDTSpecial Weather StatementFGFRansom44 min
Aug 3, 11:52 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent38 min
Aug 4, 12:20 AM CDTSevere Thunderstorm WarningFGFCass40 min
Aug 3, 9:32 PM CDTSpecial Weather StatementFGFMarshall58 min
Aug 3, 11:31 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater59 min
Aug 4, 12:47 AM CDTSpecial Weather StatementFGFClearwater43 min
Aug 4, 1:04 AM CDTSpecial Weather StatementFGFGrant, Wilkin41 min
Aug 4, 1:11 AM CDTSpecial Weather StatementFGFBecker49 min
Aug 4, 2:22 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.